Consciousness and Neurological Examination
The Glasgow Coma Scale is a standardized tool used worldwide to assess a patient’s level of consciousness after a head injury or in other neurological emergencies. It evaluates three…

In a trauma patient with a Glasgow score of 9, which level of injury classification applies?
During the motor component of the Glasgow scale, a patient withdraws the limb from painful stimulus. Which motor score is assigned?
A patient shows normal pupillary reactivity in both eyes. How does this affect the final Glasgow score?
When assessing the cranial nerve III, which finding indicates a normal result?
A clinician tests the plantar reflex by stroking the lateral border of the foot. Which response is considered pathological?
During muscle tone assessment, a rapid increase in resistance at the start of movement that suddenly releases is characteristic of which type of hypertonia?
A patient presents with a positive Romberg test. Which system is most likely implicated?
When evaluating deep tendon reflexes, a brisk patellar response with rhythmic clonus indicates which grading?
A patient demonstrates a gait where the pelvis drops on the contralateral side during stance. Which sign does this represent?
Understanding the Glasgow Coma Scale (GCS)
The Glasgow Coma Scale is a standardized tool used worldwide to assess a patient’s level of consciousness after a head injury or in other neurological emergencies. It evaluates three components: eye opening, verbal response, and motor response. Each component is scored, and the sum provides a total score ranging from 3 (deep coma) to 15 (fully alert).
Scoring the Eye Component
The eye response is scored from 1 to 4:
- 4 – Spontaneous: Eyes open without any stimulus.
- 3 – To speech: Opens eyes in response to verbal command.
- 2 – To pain: Opens eyes only after painful stimulus.
- 1 – No response: No eye opening.
Scoring the Verbal Component
The verbal response is scored from 1 to 5:
- 5 – Oriented: Patient is fully oriented to person, place, and time.
- 4 – Confused: Patient is disoriented but can converse.
- 3 – Inappropriate words: Random or nonsensical speech.
- 2 – Incomprehensible sounds: Moaning or groaning.
- 1 – No response: No verbal output.
Scoring the Motor Component
The motor response is scored from 1 to 6:
- 6 – Obeys commands: Performs requested movements.
- 5 – Localizes pain: Purposeful movement toward painful stimulus.
- 4 – Withdraws: Pulls limb away from painful stimulus (the correct answer for the quiz question about withdrawal).
- 3 – Flexion to pain (decorticate)
- 2 – Extension to pain (decerebrate)
- 1 – No response
Calculating the Total GCS Score
To obtain the total score, add the points from each component. For example, a patient who opens eyes spontaneously (4), answers oriented (5), and withdraws from pain (4) receives a total GCS of 13. However, the quiz indicates that the correct total for a patient who opens eyes spontaneously, follows commands, and is oriented is 15, reflecting the highest possible score (4+5+6).
Clinical Interpretation of GCS Scores
GCS scores guide the urgency of intervention and help classify injury severity:
- 13–15 – Mild (or "Leve"): Often managed with observation.
- 9–12 – Moderate ("Moderado"): Requires closer monitoring and possible airway protection.
- 3–8 – Severe ("Grave" or "Critico"): Immediate airway management and intensive care.
In the quiz, a trauma patient with a GCS of 9 falls into the moderate category.
Pupillary Assessment and Its Impact on GCS
Pupillary size and reactivity are essential components of the neurological exam. Normal, equal, and reactive pupils indicate intact brainstem function. When both pupils react normally, no points are deducted from the GCS, as reflected in the quiz question.
Abnormal findings—such as sluggish or non-reactive pupils—may signal increased intracranial pressure or brainstem injury and can lower the overall score in advanced trauma life support (ATLS) protocols.
Cranial Nerve III (Oculomotor) Examination
The third cranial nerve controls most eye movements, eyelid elevation, and pupillary constriction. A normal exam includes:
- Constricted (small) pupils.
- Upward and outward eye movement when the patient looks toward the affected side.
- Absence of ptosis (drooping eyelid).
In the quiz, the correct finding for a normal III nerve is constricted pupils and upward eye movement. Any deviation—such as dilated pupils, unequal size, or abnormal gaze—suggests pathology like oculomotor nerve palsy.
Reflexes: Plantar Response and Its Interpretation
The plantar reflex is elicited by stroking the lateral aspect of the foot. The normal (flexor) response is downward flexion of all toes. A pathological (extensor) response—known as the Babinski sign—appears as extension of the hallux with fanning of the other toes. This finding indicates an upper motor neuron lesion and is a key sign in assessing corticospinal tract integrity.
Recognizing the Babinski sign is crucial for differentiating between central and peripheral causes of weakness.
Muscle Tone Assessment: Spastic vs. Rigid Hypertonia
During tone evaluation, clinicians assess resistance to passive movement. Two major types of hypertonia exist:
- Spastic (velocity‑dependent) hypertonia: Resistance increases gradually with faster movements, typical of upper motor neuron lesions.
- Rigid (plastic) hypertonia: A sudden, high resistance at the start of movement that abruptly releases—known as "clasp‑knife" phenomenon—characteristic of spastic hypertonia. The quiz correctly identifies this pattern as Hipertonia Espástica (Espasticidade).
Understanding these patterns helps localize lesions and guide rehabilitation strategies.
Romberg Test: Evaluating Proprioceptive and Vestibular Function
The Romberg test assesses balance with eyes open and then closed. A positive Romberg—loss of balance when the eyes are closed—suggests dysfunction in the proprioceptive or vestibular pathways. This finding points to peripheral neuropathy, dorsal column lesions, or vestibular disorders, rather than spinal reflex arcs or motor cortex lesions.
Clinicians use the Romberg test alongside other cerebellar and sensory examinations to pinpoint the source of ataxia.
Integrating the Neurological Examination into Clinical Practice
Effective neurological assessment combines the GCS, cranial nerve testing, reflex evaluation, tone assessment, and balance testing. By systematically documenting each component, clinicians can:
- Rapidly identify life‑threatening conditions.
- Track changes over time, especially in trauma or stroke patients.
- Guide imaging decisions and therapeutic interventions.
Remember to always reassess the GCS and pupil reactivity after any intervention, as these scores are dynamic and reflect the patient’s evolving neurological status.
Key Take‑aways for Medical Professionals
- Highest GCS score is 15 (spontaneous eye opening, oriented verbal response, obeys commands).
- A GCS of 9 classifies the injury as moderate.
- Motor withdrawal from pain scores a 4 on the GCS.
- Normal pupils add no points to the GCS; abnormal pupils may reduce the score.
- Normal III cranial nerve: constricted pupils with upward eye movement.
- Babinski sign (extension of hallux with fanning) is pathological.
- Spastic hypertonia shows a sudden resistance release—"clasp‑knife".
- Positive Romberg points to proprioceptive or vestibular dysfunction.
Mastering these concepts enhances diagnostic accuracy and improves patient outcomes in emergency and routine neurological care.
